Alert archive / Indiana / Areal Flood Advisories in 2021

Areal Flood Advisory 49, NWS Northern Indiana

October 8, 2021DeKalb County, Steuben County, Indiana

NWS Northern Indiana issued this areal flood advisory at Oct 8, 2021, 7:56 AM EDT for DeKalb County, Steuben County, Indiana. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 7:56 AM EDT (11:56 UTC)
Expired
Oct 8, 2021, 10:00 AM EDT
In force
2 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties DeKalb County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS83 KIWX 081156
FLSIWX

Flood Advisory
National Weather Service Northern Indiana
756 AM EDT Fri Oct 8 2021

INC033-151-081400-
/O.NEW.KIWX.FA.Y.0049.211008T1156Z-211008T1400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Kalb IN-Steuben IN-
756 AM EDT Fri Oct 8 2021

The National Weather Service in Northern Indiana has issued a

* Flood Advisory for...
  Western De Kalb County in northeastern Indiana...
  Southwestern Steuben County in northeastern Indiana...

* Until 1000 AM EDT.

* At 755 AM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Auburn, Garrett, Ashley, Hudson, Corunna, Altona, Fairfield 
  Center, Helmer, Salem Center, Sedan, Big Turkey Lake, Golden Lake, 
  Flint, Saint Johns and Butler Center.

Additional rainfall amounts of 0.5 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4170 8520 4169 8507 4158 8504 4131 8508
      4129 8515 4135 8519 4168 8520 4169 8520

$$

IWX
1 follow-up statement
320 
WGUS83 KIWX 081351
FLSIWX

Flood Advisory
National Weather Service Northern Indiana
951 AM EDT Fri Oct 8 2021

INC033-151-081401-
/O.EXP.KIWX.FA.Y.0049.000000T0000Z-211008T1400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Kalb IN-Steuben IN-
951 AM EDT Fri Oct 8 2021

...FLOOD ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING FOR WESTERN 
DE KALB AND SOUTHWESTERN STEUBEN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4170 8520 4169 8507 4158 8504 4131 8508
      4129 8515 4135 8519 4168 8520 4169 8520

$$

Lewis

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood advisory went out at Oct 8, 7:00 AM EDT, 56 minutes earlier.

Area forecast discussion, Oct 8, 7:00 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 AM EDT Fri Oct 8 2021

.SYNOPSIS...
Issued at 235 AM EDT Fri Oct 8 2021

Periodic rain showers will continue through tonight, with
isolated thunderstorms. Mostly dry conditions are expected
Saturday and Sunday. Temperatures will be above normal for
October, with highs gradually warming this weekend, reaching into
the lower 80s for Sunday. Rain will return Monday night.

&&

.SHORT TERM...(Today and Tonight)
Issued at 235 AM EDT Fri Oct 8 2021

The upper low will continue to bring unsettled weather to the
region. It is currently centered over northern Illinois, with a
vort max rotating up from the southwest into northwest Indiana.
Ahead of this shortwave, convection is firing across northern
Indiana into northwest Ohio. There is just enough elevated
instability and shear to also sustain a few thunderstorms. These
showers and storms will continue to track northward this morning.
There may then be a break in activity late morning, but if skies
can partially clear allowing daytime heating to further
destabilize the lower atmosphere, scattered thunderstorms will
again be possible this afternoon, as depicted by the CAMs. The low
will then lift into Michigan and weaken tonight, and convection
will dissipate.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 235 AM EDT Fri Oct 8 2021

There may be a few lingering showers on the backside of the low on
Saturday, especially across southeast Michigan and northwest Ohio,
but the area will otherwise be dry with upper ridging building in.
This ridge will move over the area Saturday night into Sunday, and
subsidence, combined with increasing southerly flow, will cause
temperatures to warm into the low 80s - which is more than 10
degrees above normal. It will remain warm on Monday, then cool
down some on Tuesday as another weather system brings more rain to
the area. Dry conditions should return Tuesday night into
Wednesday as transitory high pressure moves over the region. The
high will also bring another warm up, although temperatures should
stay in the 70s. Models depict a cold front on Thursday, but there
are timing and strength differences, as usual this far out, so
just kept a slight chance of rain in the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 655 AM EDT Fri Oct 8 2021

A large upper low over northern IL near Chicago will drift north
today with showers and isolated thunder chances continuing east of
the low over northern Indiana. Shower and storm coverage has
increased overnight so will continue with the activity this
morning. The showers and storms will continue this afternoon.
Lower clouds have moved into FWA with the ceiling at 004.
Conditions will improve this afternoon, although showers will
continue.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 8, 4:51 AM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
451 AM EDT Fri Oct 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
451 AM EDT Fri Oct 8 2021 /351 AM CDT Fri Oct 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-090900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
451 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:40 AM EDTAreal Flood AdvisoryIWXNoble3 hr
Oct 8, 9:02 AM EDTRiver Flood WarningIWXNoble21 days
Oct 8, 2:32 PM EDTSpecial Weather StatementIWXStarke43 min
Oct 8, 2:44 PM EDTSpecial Weather StatementIWXSaint Joseph46 min
Oct 8, 3:08 PM EDTSpecial Weather StatementIWXAdams37 min
Oct 8, 3:29 PM EDTSpecial Weather StatementIWXMarshall46 min
Oct 8, 5:13 PM EDTSpecial Weather StatementIWXJay47 min
Oct 8, 5:30 PM EDTSpecial Weather StatementIWXLaGrange45 min
Oct 8, 6:07 PM EDTAreal Flood AdvisoryIWXWabash86 min

Nearby

Areal Flood Advisories in Indiana, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.